1Division of Vascular and Interventional Radiology, University of Kentucky College of Medicine, Lexington, Kentucky, USA, 2Division of Gastroenterology and Hepatology, University of Kentucky, College of Medicine, Lexington, Kentucky, USA
Date of Submission: 12-Aug-2018, Date of Acceptance: 29-Sep-2018, Date of Web Publication: 15-Nov-2018.
Endoscopic intervention is well validated for the control of upper gastrointestinal bleeding (UGIB). In cases of refractory bleeding, transarterial embolization is a safe and effective alternative. Ethylene vinyl alcohol (EVOH) commonly known as Onyx is an inherently black liquid embolic approved for use in cerebrovascular arteriovenous malformations and is increasingly used as an embolic agent in multiple peripheral and visceral territories. Onyx has a uniquely undesirable property of causing black color discoloration when used in peripheral applications adjacent to the skin akin to a "tattoo effect." Knowledge of the agents used by the interventional radiologist, clinical correlation, and close follow-up can be of paramount importance to avoid unnecessary surgical intervention. Here, we report a case demonstrating this "tattoo effect" on the gastric mucosa following UGIB embolization.
This is an open-access article distributed under the terms of the Creative Commons Attribution-NonCommercial-Share Alike 4.0 License, which allows others to remix, tweak, and build upon the work non-commercially, as long as the author is credited and the new creations are licensed under the identical terms.